Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this red flag warning at Oct 24, 2020, 2:04 PM PDT for 6 counties in California. It took effect at Oct 25, 2020, 5:00 PM PDT. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2020, 2:04 PM PDT (21:04 UTC)
- In effect from
- Oct 25, 2020, 5:00 PM PDT
- Expired
- Oct 27, 2020, 5:00 PM PDT
- In force
- 48 hr
- Issued by
- NWS Hanford, CA
Counties Fresno County, CA, Kern County, CA, Madera County, CA, Mariposa County, CA, Tulare County, CA, Tuolumne County, CA
The radar
The San Joaquin Valley radar (KHNX), 62 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433 WWUS86 KHNX 242104 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 204 PM PDT Sat Oct 24 2020 ...Critical Fire Weather Conditions from Sunday Evening through Tuesday Evening for Strong Easterly Winds and Low Humidity... CAZ590>597-250515- /O.UPG.KHNX.FW.A.0001.201026T1200Z-201028T0000Z/ /O.NEW.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/ Central Sierra Foothills-Southern Sierra Foothills-Central Sierra- North Kings River-Sequoia Kings-Lake Isabella-Tehachapi Area- Fort Tejon- 204 PM PDT Sat Oct 24 2020 ...RED FLAG WARNING IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 590, 591, 592, 593, 594, 595, 596, AND 597... The National Weather Service in Hanford has issued a Red Flag Warning, which is in effect from 5 PM Sunday to 5 PM PDT Tuesday. The Fire Weather Watch is no longer in effect. * WIND...Northeast to East winds 20 to 30 mph. Localized gusts up to 50 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Fires that develop will likely spread rapidly and could exhibit dangerous fire behavior. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && Andersen/Bagnall $$ CAZ298-299-250515- /O.NEW.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert- 204 PM PDT Sat Oct 24 2020 ...RED FLAG WARNING IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298 AND 299... The National Weather Service in Hanford has issued a Red Flag Warning, which is in effect from 5 PM Sunday to 5 PM PDT Tuesday. * WIND...Northeast to Easterly winds 25 to 35 mph. Localized gusts up to 45 mph possible. * HUMIDITY...Below 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Andersen/Bagnall
10 follow-up statements
883 WWUS86 KHNX 250447 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 947 PM PDT Sat Oct 24 2020 ...Critical Fire Weather Conditions from Sunday Evening through Tuesday Evening for Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-251300- /O.CON.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 947 PM PDT Sat Oct 24 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 20 to 30 mph. Localized gusts up to 50 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ BSO
666 WWUS86 KHNX 251250 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 550 AM PDT Sun Oct 25 2020 ...Critical Fire Weather Conditions from Sunday Evening through Tuesday Evening for Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-252100- /O.CON.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 550 AM PDT Sun Oct 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 20 to 30 mph. Localized gusts up to 50 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Molina
147 WWUS86 KHNX 252034 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 134 PM PDT Sun Oct 25 2020 ...Critical Fire Weather Conditions Through Tuesday Afternoon For Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-260500- /O.CON.KHNX.FW.W.0002.201026T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 134 PM PDT Sun Oct 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 20 to 30 mph. Localized gusts up to 50 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
194 WWUS86 KHNX 260438 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 938 PM PDT Sun Oct 25 2020 ...Critical Fire Weather Conditions Through Tuesday Afternoon For Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-261245- /O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 938 PM PDT Sun Oct 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 20 to 30 mph. Localized gusts up to 50 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
691 WWUS86 KHNX 261202 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 502 AM PDT Mon Oct 26 2020 ...Critical Fire Weather Conditions Through Tuesday Afternoon For Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-262115- /O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 502 AM PDT Mon Oct 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 20 to 30 mph. Localized gusts up to 50 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
109 WWUS86 KHNX 262109 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 209 PM PDT Mon Oct 26 2020 ...Critical Fire Weather Conditions Through Tuesday Afternoon For Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-270500- /O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 209 PM PDT Mon Oct 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 20 to 30 mph. Localized gusts up to 50 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
371 WWUS86 KHNX 270442 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 942 PM PDT Mon Oct 26 2020 ...Critical Fire Weather Conditions Through Tuesday Afternoon For Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-271400- /O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 942 PM PDT Mon Oct 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 10 to 20 mph with gusts up to 40 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
588 WWUS86 KHNX 271314 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 614 AM PDT Tue Oct 27 2020 ...Critical Fire Weather Conditions Through Tuesday Afternoon For Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-272115- /O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 614 AM PDT Tue Oct 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 10 to 20 mph with gusts up to 40 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
920 WWUS86 KHNX 271959 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 1259 PM PDT Tue Oct 27 2020 ...Critical Fire Weather Conditions Through Tuesday Afternoon For Strong Easterly Winds and Low Humidity... CAZ298-299-590>597-280000- /O.CON.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 1259 PM PDT Tue Oct 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... * WIND...Northeast to East winds 10 to 20 mph with gusts up to 40 mph possible. * HUMIDITY...5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Andersen
734 WWUS86 KHNX 272354 RFWHNX URGENT - FIRE WEATHER MESSAGE National Weather Service Hanford CA 454 PM PDT Tue Oct 27 2020 CAZ298-299-590>597-280100- /O.EXP.KHNX.FW.W.0002.000000T0000Z-201028T0000Z/ Indian Wells Valley-Kern County Desert-Central Sierra Foothills- Southern Sierra Foothills-Central Sierra-North Kings River- Sequoia Kings-Lake Isabella-Tehachapi Area-Fort Tejon- 454 PM PDT Tue Oct 27 2020 ...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 298, 299, 590, 591, 592, 593, 594, 595, 596, AND 597... Critical fire weather conditions will continue diminish across the central California interior as offshore winds decrease. The Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Oct 24, 4:28 AM PDT, 9 hours 36 minutes earlier.
Area forecast discussion, Oct 24, 4:28 AM PDT, 9 hours 36 minutes before
Area Forecast Discussion National Weather Service Hanford CA 428 AM PDT Sat Oct 24 2020 .SYNOPSIS...A cooling trend will take place over the district during the next few days. Temperatures will average slightly above normal today then run slightly to much below normal Monday through Tuesday. The change to cooler weather may be accompanied by a few showers or snow flurries over the high Sierra Sunday night. A heightened fire danger will exist over the mountains Monday into Tuesday due to locally gusty winds and low humidity. A significant warm up is expected by the middle of next week. && .DISCUSSION...A cold front is heading this way, but it's not approaching from the west like most cold fronts. This one will be charging toward the Golden State from the northern Rockies this weekend. The front will likely pass southward through our CWA late Sunday into Sunday night and bring little more than a few showers or high elevation snow flurries to the Sierra. In its wake, the front will usher in a a much drier and colder air mass Monday, especially over the higher terrain which includes the foothills, mountains and desert. In these regions, northeast winds will be locally strong and gusty from Sunday evening through the midday hours Monday. A Fire Weather Watch is in effect for these areas early in the week due to the high fire threat from locally gusty winds and low humidities. After some discussion and coordination with our Fire Weather partners and IMETs later this morning, we will make a decision on whether or not to upgrade the Fire Weather Watch to a Red Flag Warning. The models so far have not wavered on this idea during the past few runs. The focus of gusty winds Sunday evening into Monday morning will be in the Sierra foothills from Fresno county northward where northeast winds could gust to 40 mph or more over exposed ridges and in northeast to southwest oriented canyons. Aside from fire weather impacts, the air mass that moves in behind this cold front will undoubtedly be the coldest yet this season. Afternoon temperatures Monday will be no higher than the 60s in the Kern county desert and not much higher than 70 degrees in the San Joaquin Valley. Monday night will bring a wintry chill, for sure. Thermometer readings will bottom out in the teens at the 8,000 foot level before daybreak Tuesday. Minimum temperatures early Tuesday morning could be as low as the mid 20s in the coldest locations of the Kern county desert and could bottom out in the mid 30s in the coldest spots of the San Joaquin Valley. Temperatures haven't been that cold in the valley since the first week of April. In the broader synoptic picture, the Rex Block over the Pacific will continue to break down today. High clouds associated with a weak upper level low currently off the southern California coast will continue to stream northeastward over our CWA today. This upper level low will eventually get absorbed into a long wave trough as the trough drops southward out of western Canada this weekend. As mentioned earlier in this discussion, the cold front associated with this trough will be moisture deficient. Inside slider troughs like this usually are pretty dry in this part of California when these Continental Polar air masses are swept into the Golden State on a powerful northerly jet aloft. (300 MB) Although initially cold, this air mass change will be a refreshing one for many asthma and respiratory sufferers. The cold front will finally flush out most if not all of the particulate matter that's been stagnating over central California for weeks. If the change to colder weather doesn't agree with you, then you'll enjoy the second half of next week. That's when we expect a big warm up. Above normal afternoon temperatures are a good possibility during the 4 to 7 day period as an upper level ridge over the Eastern Pacific builds into the Golden State. && .AVIATION... Areas of MVFR/IFR visibilities can be expected in smoke and haze over the Sierra during the next 24 hours. VFR conditions will otherwise prevail over the central California interior during this time. && .AIR QUALITY ISSUES... Please see SFOAQAHNX for an Air Quality Alert && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from late Sunday night through Tuesday afternoon for CAZ299-590>597. && synopsis...Durfee public/fw...Durfee aviation....MV PIO/IDSS...MV weather.gov/hanford
Nearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.